Exenatide (marketed as BYETTA): Acute PancreatitisFDA has been monitoring cases of acute pancreatitis in its postmarketing review of adverse event reports associated with the use of exenatide. Spontaneous adverse event reports of acute pancreatitis were described in the Adverse Reactions section of product labeling. Further postmarketing review of exenatide identified additional cases of acute pancreatitis associated with use of the drug. The product labeling has been updated to include information about acute pancreatitis in the Precautions section of the label, and information for healthcare professionals has been posted on FDA’s Web site.1 This article, based on the review of 30 reports of acute pancreatitis, describes the postmarketing data that prompted the revision to product labeling and provides recommendations to healthcare professionals regarding this serious adverse event.
Exenatide, the first-in-class incretin mimetic, is a glucagon-like peptide-1 (GLP-1) analogue that stimulates insulin release from pancreatic beta-cells in a glucose-dependent manner, suppresses inappropriately elevated glucagon secretion, and slows gastric emptying.1 Exenatide was approved by FDA on April 28, 2005, and is indicated as adjunctive therapy to improve glycemic control in patients with type 2 diabetes mellitus who are taking metformin, a sulfonylurea, a thiazolidinedione, a combination of metformin and a sulfonylurea, or a combination of metformin and a thiazolidinedione, but have not achieved adequate glycemic control.1 Exenatide is administered by subcutaneous (SC) injection, initially as a 5 microgram (mcg) dose before the morning and evening meals, which can be increased to 10 mcg twice daily injections after 1 month of therapy. Commonly reported side effects of exenatide include nausea, vomiting, diarrhea, indigestion, and upper abdominal discomfort.
Exenatide was originally identified in the saliva of the poisonous Gila monster lizard. Pancreatitis has been reported with envenomation with Gila monster saliva due to overstimulation of the pancreas.2
From April 28, 2005, to December 31, 2006, FDA received 30 domestic reports of acute pancreatitis in patients who received exenatide treatment. Nineteen (63%) patients were female. The median age of patients described in the case reports was 60 years (range: 43-72 years).
The daily dose of exenatide was reported in 25 (83%) cases and ranged from 10-20 mcg. The median time to onset of symptoms of acute pancreatitis from the start of exenatide therapy was 34 days (range: 4-300 days). A dose-response relationship was observed in six patients who reported the onset or worsening of symptoms associated with acute pancreatitis soon after the dose of exenatide was increased from 5 mcg twice daily to 10 mcg twice daily.
Serum amylase, reported in 17 (57%) cases, ranged from 40-1,845 IU/L (normal range: 30-170 IU/L). The median serum amylase value was 384 IU/L. Serum lipase, reported in 25 (83%) cases, ranged from 62-16,970 (normal range: 7-60 IU/L). The median serum lipase value was 545 IU/L. The diagnosis of acute pancreatitis was confirmed by CT scan or ultrasound in 11 (37%) cases.
In 21 of the 30 cases (70%), the patients were hospitalized. There were no fatalities and no cases describing a hemorrhagic or necrotizing pancreatitis event. However, five patients developed serious complications, including dehydration and renal failure associated with dehydration (2), suspected ileus (2), ascites (1), and phlegmon (1) (these events are not mutually exclusive). Twenty-two patients improved after exenatide therapy was discontinued, and 15 reports described the event as resolved at the time of the report.
Twenty-seven cases (90%) reported one or more possible contributory factors, including concomitant use of medications that list pancreatitis among reported adverse events in product labeling, or confounding conditions such as obesity, gallstones, severe hypertriglyceridemia, and alcohol use. Twenty-two cases reported a positive dechallenge once the drug was discontinued; three of these cases reported recurrence of various symptoms (e.g., nausea and vomiting, abdominal pain) at re-initiation of exenatide. These findings suggested a strong temporal association between exenatide and acute pancreatitis.
Two cases reported to AERS that suggest a role for exenatide in the development of acute pancreatitis are summarized in Box 1. The first case is described in the medical literature.3 These cases were selected based on the temporal relationship between initiation of exenatide treatment or dose escalation and onset of symptoms associated with acute pancreatitis and the level of detail provided by the case reporter.
A 69-year-old obese man with a 15-year history of type 2 diabetes was started on exenatide 5 mcg SC twice a day due to poorly controlled blood glucose (HbA1c 10.5%). With the initiation of exenatide treatment, pioglitazone and metformin were stopped. Following the first exenatide injection, the patient developed midepigastric abdominal pain radiating to the back. The pain intensified over the next few days and he was admitted to the hospital. Admission laboratory results were significant for an elevated serum amylase of 384 IU/L, serum lipase of 346 IU/L, low serum sodium of 130 mg/dL, blood glucose of 309 mg/dL, and white blood cell count of 11,000 cells/mm3. His serum creatinine, aspartate aminotransferase (AST), and alanine aminotransferase (ALT), triglycerides, serum calcium, and hemoglobin were within normal limits. CT scan of the abdomen revealed no evidence of cholelithiasis, and the presumptive diagnosis of acute pancreatitis was made. The patient was treated with intravenous fluids, pain medication, pantoprazole, and insulin. The patient’s abdominal pain resolved, his serum lipase normalized, and he fully recovered.
The patient’s medical history was significant for diabetic neuropathy, retinopathy, hypertension, hyperlipidemia, coronary artery disease, gastroesoghageal reflux disease, colonic polyposis, depression, benign prostatic hypertrophy, convulsions, anxiety, stress, hypothyroidism, and rheumatoid arthritis. There was no previous history of pancreatitis, gallstones, or alcohol use. Concomitant medications included pioglitazone, metformin, Humulin NPH, rapid-acting insulin analogue, paroxetine, primidone, metoprolol, gabapentin, lovastatin, irbesartan, clopidogrel, infliximab, ezetimibe, and esomeprazole.
A 51-year-old woman with a history of type 2 diabetes was started on exenatide 5 mcg SC twice a day. The patient experienced nausea, vomiting, and loss of appetite after starting the 5 mcg dose. One month later, the dose was increased to 10 mcg twice a day. Her symptoms increased, and she subsequently developed diarrhea and upper abdominal discomfort on the 10 mcg dose. Exenatide was discontinued. She was admitted to the hospital with a diagnosis of pancreatitis. She was treated with antibiotics, a liquid diet, and intravenous fluid. Diagnostic testing revealed a normal chest x-ray, normal sonogram of the gallbladder and kidneys, and an enlarged pancreas without a mass on abdominal ultrasound and CT scan. Admission laboratory results were significant for elevated serum amylase of 1,373 IU/L and serum lipase of 1,490 IU/L. During hospitalization, serum amylase and lipase decreased to 185 IU/L and 100 IU/L, respectively, and serum AST was 38 IU/L.
Nausea, vomiting, and diarrhea returned after the patient restarted exenatide therapy. At the time of the report, the pancreatitis was described as resolving, but the events of “nausea, vomiting, decreased appetite, and diarrhea were ongoing.”
Her medical history included depression, hyperlipidemia, urinary tract infections, and thalassemia diagnosed in childhood. The patient denied any history of pancreatitis. Her relevant concomitant medications included metformin/rosiglitazone, glimepiride, nateglinide, fenofibrate, and atorvastatin.
Subsequent to this review of 30 cases, additional cases of acute pancreatitis in association with exenatide use have been reported to FDA, including one case with serious complications resulting in pancreatic pseudocyst and sepsis leading to death. The cause of death was reported as metabolic acidosis from ischemic stomach, liver, and small intestines due to peripheral vascular disease.
FDA will continue to monitor AERS for reports of acute pancreatitis in association with the use of exenatide and carefully evaluate the data. Healthcare professionals are asked to report any suspected serious adverse reactions in association with exenatide therapy to the FDA MedWatch program.
- Healthcare professionals to be aware of the potential for acute pancreatitis with exenatide and be alert to the signs and symptoms of acute pancreatitis. Symptoms include persistent, severe abdominal pain that can radiate to the back and may be accompanied by nausea and vomiting. Acute pancreatitis is typically confirmed by the presence of elevated levels of serum amylase and/or lipase and characteristic findings by radiological imaging.
- Physicians to discontinue exenatide if pancreatitis is suspected. If pancreatitis is confirmed, exenatide should not be restarted unless an alternative etiology for the pancreatitis is identified.
- Exenatide-treated patients to promptly seek medical care if they experience unexplained severe abdominal pain with or without nausea and vomiting.
Relevant Web Sites
- Exenatide (Byetta) product labeling.
- Sherman M. Therapeutic Venoms. US Pharm. 2005;12:33-36.
- Denker PS, Dimarco PE. Exenatide (exendin-4)-induced pancreatitis: a case report. Diabetes Care. 2006;29(2):471.